Considering how little I know about these topics, I will report these findings without commentary.
One story tells us that people who are taking statin drugs for high cholesterol should be aware of the potential psychological side-effects. In particular, these druge tend to make postmenopausal women more aggressive and violent.
The Daily Mail reports:
When you take a commonly prescribed drug for a physical condition such as high cholesterol, asthma or acne, or even the birth control Pill, you may be alert for signs of physical side-effects. But such medicines can harbour a more insidious danger: they may make you aggressive, violently jealous, suicidal or even homicidal.
This little understood threat was highlighted this month when researchers found that taking statins to lower cholesterol and prevent heart problems can make some women aggressive and violent, reports the authoritative science journal PLOS ONE.
About seven million Britons a day take statins and the NHS warns side-effects can include headaches, nausea and pain in muscles and joints, but in a study of 1,000 people researchers at the University of California, they also found a link between statins and aggression, particularly in postmenopausal women over 45.
Curiously, the women most likely to become aggressive were normally more placid than average. Among men on statins, however, only three displayed large increases in aggression, says Beatrice Golomb, the professor of medicine who led the study.
Why is this so? Apparently, it's not a very good thing to have too little cholesterol in the brain suffer certain psychological side-effects:
One theory is that lower levels of cholesterol in the brain may be to blame. Studies have shown that violent prisoners are more likely to have low levels of brain cholesterol.
Cholesterol enables brain cells to communicate, so behaviour may be affected if it drops. Professor Golomb says statins raise testosterone and cause sleep problems, which could tend to make people prone to irritability and aggression.
Evidently, one ought to discuss this with one’s physician.
Also on the medication front, the Daily Mail reports that mixing anti-depressants with painkillers like aspirin and ibuprofen increases your risk of stroke. Apparently, the risk is greater in men:
Taking aspirin, ibuprofen and other popular painkillers alongside anti-depressants may raise the risk of having a stroke, doctors have warned.
A study of four million people found that those taking the two types of drug were almost four times as likely to suffer an intracranial haemorrhage than those on antidepressants alone.
Also known as a bleed on the brain, an intracranial haemorrhage is one of the main causes of a stroke and can be fatal.
Men are at particular risk, the British Medical Journal reports.
British experts said GPs should be aware of the problem and ask patients being prescribed antidepressants if they are taking any painkillers.